Uniphyllin side effects : Hi, I’ve just... - Asthma UK communi...

Asthma UK community forum

16,263 members20,871 posts

Uniphyllin side effects

TeachKat
TeachKat

Hi, I’ve just been taking Uniphyllin Continus for a week -200mg am and pm. It seems to have finally stabilised my peak flow but the side effects are a real pain. About an hour after I take it (excuse the details) I get diarrhoea for 2 or 3 hours! I’ve tried taking it on an empty stomach, taking it after eating- no difference. Also, I’m guessing that theophylline must be related to caffeine as I feel buzzy and wired - as if I’ve had half a dozen strong coffees. I cannot get to sleep or stay asleep- I’m getting about 3 hours maximum. Do the side effects wear off?

I asked the lovely Asthma UK helpline nurse about it and she tried to find an alternative formulation, but they all seem to have the same effects 🙁. She also said that I should be referred to a consultant as I was on so many medications (Fostair 200/6, Montelukast, Braltus, rescue Ventolin and now Uniphyllin) but my gp doesn’t seem to want to?

Sorry for the long tale.

16 Replies
oldestnewest

Hi TeachKat, I’m on similar meds to you, Fostair 200/6 and Montelukast, but I also take Spivira Respimat. If you can’t tolerate Uniphyllin, then maybe Spivira might be something your GP would consider?

TeachKat
TeachKat in reply to Troilus

Thank you - I’ll ask about that!

TeachKat
TeachKat in reply to TeachKat

I just looked up Spiriva and it’s tiotropium which I’m already taking in the Braltus- so no go unfortunately.

Have you actually tried the other brands/formulations or just looked at side effect lists? Just wonder if you might not actually react to others. Although testing them might not be easy or appealing! And it's possible it might not help of course.

Have you had your theophylline level checked since starting it? Can't remember at what point you're meant to but making sure that's in range would be sensible too.

TeachKat
TeachKat in reply to twinkly29

I haven’t tried any of the other brands - I have to ring the gp on Tuesday and I’ll ask him about it. I was wondering about blood tests as all the information says that they are needed, but gp hasn’t mentioned it. Another thing to check - hope he’s in a good mood on Tuesday- he’s really good but likes to be in charge and doesn’t really appreciate suggestions. Thank you!

twinkly29
twinkly29 in reply to TeachKat

In that case could he please make sure he knows everything 😅

Hopefully he will be amenable. I guess he might say non urgent bloods aren't happening (seems to be so in many areas at the moment) but I would argue that the level check after starting a new medication that can become toxic if level is too high is important. But it's difficult when you feel you're treading on eggshells!

TeachKat
TeachKat in reply to twinkly29

He probably thinks he does know everything!😄 But I will ask about the blood test. 👍

Hi

Ive been on uniphyllin for a few years. I also take qvar, montelukast and fexofenadine. I found that the side effects did settle but they also come back from time to time when my levels go a bit wonky and too high. I would suggest asking for bloods to check your levels cause its not good if they go too high. In my case its only a tiny amount over my normal and I get the headaches and cant sleep.

Hey, I take this medication but the 400mg and I don’t get side effects really but at the beginning I was on all different doses and to find the correct does in mg for me i had to keep having bloods done to measure the levels in your blood. I would definitely as about the blood test just incase your on the wrong dose and ask to be referred to the consultant. I take similar medication to you apart from nebulisers and injections but they were given to me to control asthma by consultant. They will be able to do all the relevant breathing tests, scans ect and treat you from there! I know it’s a pain but I would be persistent with the GP and fight for it as it’s important that they look after you xxxx

Definitely tell your GP if you aren't tolerating Uniphyllin well. If you think it has worked to stabilise your asthma at least you know that it may be worth trying an alternative to Uniphyllin. I believe that Doxofylline is available, which claims to have less severe side effects to Uniphyllin.

Good luck.

TeachKat
TeachKat in reply to Poobah

Thanks, Poobah - I hadn’t heard of doxofylline, so that is helpful!

Do hope you get is sorted soon.

I am lucky in that have been on uniphylline 400 mgs twice daily for many years with no major side effects.

When I do get nauseous and dizzy I have bloods taken to monitor levels but as another post mentioned many routine bloods aren't being done where we are in the midlands.

Best of luck getting this resolved.

Am taking uniphyline 400mg twice daily has taken a good while for it to settle. My specialist has recommended to my gp to do blood tests every 8 weeks to keep the theophyline level monitored

ninelives
ninelives in reply to Statch

Golly your GP sounds on the ball

I get levels checked once a year if I am lucky-last level was July 2019!

Statch
Statch in reply to ninelives

The reason is that they are struggling to get a balance seems to have been as low as 4 and average is 9.5. They even send the nurse to my home address for bloods. Am basically under 2 different specialists started biologic injections 3 months ago and feel brilliant

ninelives
ninelives in reply to Statch

So pleased that the biologic injections work for you and that you feel better.

Love to hear good news.

You may also like...